Pseudomembranous colitis secondary to antibiotic therapy has received increasing recognition. During a one-year period, eight of 42 patients with this entity had findings closely resembling an acute surgical condition of the abdomen manifested by fever, leukocytosis, and severe abdominal pain and tenderness. All eight patients received clindamycin and two were also given lincomycin hydrochloride monohydrate. Differentiation from an acute surgical condition of the abdomen was difficult until the characteristic findings of pseudomembranous colitis were noted on proctoscopic examination. Unnecessary celiotomy was averted in all patients. Seven of eight patients responded to discontinuation of the antibiotic and supportive measures; one required a diverting ileostomy. Drug-induced colitis must be an important consideration in any patient recently receiving antibiotics who develops fever, abdominal pain, and diarrhea.